MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G
Model Number 490103-17
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/21/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the biopsy needle instrument associated with this complaint and completed investigations.The instrument was found to have a thumbscrew issue.Loosening the thumbscrew felt tight when turning it counterclockwise to fully slide the handle.Turning the thumbscrew on and off loosens and able to move the handle freely.A significant scrape mark was observed at the thumbscrew connector groove.Additionally, the instrument was found to have a broken handle.The needle handle broken off from being attached together.Slowly extending then retracting the needle and felt some tightness during the process.No missing material was observed.The biopsy needle shaft was found to have a kink.The kinked shaft was found approximately 145mm from the distal tip.A kink was also observed proximally at the base of the needled.The slight friction felt during extension and retraction potentially related to the needle being kinked.
 
Event or Problem Description
It was reported that during an ion endobronchial lung biopsy procedure, the customer stated that the thumbscrew on the biopsy needle would not loosen or work during procedure.The diagnostic procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained additional information: the thumbscrew was not working and could not be controlled by the nurse.The procedure was completed with a backup instrument.
 
Additional Manufacturer Narrative
Additional information was received from engineering team: although manufacturing verification confirmed the gap was within specification, pressing the halves together during advanced analysis eliminated the gap.Based on the complaint, it is likely that excessive force applied while attempting to extend the needle caused the handle halves to separate.Primary failure analysis identified friction in the thumbscrew, which loosened after adjustment and allowed free handle movement.Slight friction was noted during sheath extension and retraction, and retightening the thumbscrew locked the sheath as expected.Disassembly showed no sheath damage, but the needle shaft was kinked approximately 145 mm from the distal tip, likely due to damage during use such as improper handling or aggressive jabbing.Additional analysis found a bent thumbscrew pin and multiple drag marks on the connector body, likely caused by misuse such as excessive jabbing force while the thumbscrew was locked or partially locked.The kinked needle shaft, bent thumbscrew pin, connector drag marks, and separated handle are all consistent with excessive force applied during attempted needle extension.Removal of the thumbscrew revealed scraped material and thread plating on the ratchet indicator and hub, along with white plastic debris on the hub threads.This damage was likely caused by the bent thumbscrew rubbing against the ratchet material, leading to friction during thumbscrew adjustment and sheath movement.The complaint was confirmed by failure analysis.The probable root cause is attributed to damage during use, which may include improper handling of the biopsy needle.
 
Event or Problem Description
Refer to h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 21G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key23065499
Report Number2955842-2025-36521
Device Sequence Number13223995
Product Code EOQ
UDI-Device Identifier10886874115968
UDI-Public(01)10886874115968(10)CNC24C100
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 02/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490103-17
Device Catalogue Number490103
Device Lot NumberCNC24C100
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/02/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/27/2025
Supplement Date Received by Manufacturer01/29/2026
Initial Report FDA Received Date09/16/2025
Supplement Report FDA Received Date02/25/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/24/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown